Previous issue ·  Next issue ·  Recently posted articles ·  Most recent issue · All issues   
Home Overview Authors Editorial Contact Subscribe

Journal of Operator Theory

Volume 88, Issue 2, Fall 2022  pp. 289-308.

Quadratic Wasserstein metrics for von Neumann algebras via transport plans

Authors:  Rocco Duvenhage
Author institution:Department of Physics, University of Pretoria, Pretoria 0002, South Africa

Summary: We show how one can obtain a class of quadratic Wasserstein metrics, that is to say, Wasserstein metrics of order 2, on the set of faithful normal states of a von Neumann algebra $A$, via transport plans, rather than through a dynamical approach. Two key points to make this work, are a suitableformulation of the cost of transport arising from Tomita-Takesaki theory and relative tensor products of bimodules (or correspondences in the sense of Connes). The triangle inequality, symmetry and $W_{2}(\mu,\mu)=0$ all work quite generally, but to show that $W_{2}(\mu,\nu)=0$ implies $\mu=\nu$, we need to assume that $A$ is finitely generated.

Keywords: Wasserstein metrics, states, von Neumann algebras, bimodules, transport plans, couplings

Contents   Full-Text PDF